Alert archive / Kansas / Flash Flood Watches in 2014
Flash Flood Watch 3, NWS Wichita, KS
NWS Wichita, KS issued this flash flood watch at Jun 30, 2014, 3:30 PM CDT for 8 counties in Kansas. It took effect at Jun 30, 2014, 7:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2014, 3:30 PM CDT (20:30 UTC)
- In effect from
- Jun 30, 2014, 7:00 PM CDT
- Expired
- Jul 1, 2014, 5:34 AM CDT
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
- Flood severity
- None
Counties Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -614 J/kg
- Mixed-layer LCL
- 2633 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
138 WGUS63 KICT 302030 FFAICT URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT MON JUN 30 2014 ...THUNDERSTORMS WITH TORRENTIAL RAINFALL TONIGHT... .SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS EARLY THIS EVENING...BECOMING WIDESPREAD TONIGHT. LOCALLY VERY INTENSE RAINFALL RATES CAN BE EXPECTED WITH THESE STORMS...ESPECIALLY WHERE STORMS TRAIN EASTWARD ACROSS THE SAME AREAS REPEATEDLY. THIS MAY RESULT IN FLASH FLOODING. KSZ067>069-082-083-091>093-011030- /O.NEW.KICT.FF.A.0003.140701T0000Z-140701T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO... AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 330 PM CDT MON JUN 30 2014 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL KANSAS... INCLUDING THE FOLLOWING AREAS...BUTLER...COWLEY...HARPER... HARVEY...KINGMAN...RENO...SEDGWICK AND SUMNER * FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING. * SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE WATCH AREA BY EARLY THIS EVENING...BECOMING WIDESPREAD BY LATE EVENING INTO THE OVERNIGHT HOURS. THESE STORMS SHOULD MERGE INTO A COMPLEX OF SLOW-MOVING THUNDERSTORMS. THE STORMS WILL LIKELY PRODUCE VERY INTENSE RAINFALL RATES...WHICH COULD LEAD TO EXCESSIVE RUNOFF AND FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. REMEMBER TO TURN AROUND...DON'T DROWN. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ JMC
3 follow-up statements
614 WGUS63 KICT 010424 FFAICT FLOOD WATCH NATIONAL WEATHER SERVICE WICHITA KS 1124 PM CDT MON JUN 30 2014 ...THUNDERSTORMS WITH TORRENTIAL RAINFALL TONIGHT... KSZ067>069-082-083-091>093-011300- /O.CON.KICT.FF.A.0003.000000T0000Z-140701T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO... AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 1124 PM CDT MON JUN 30 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM CDT TUESDAY... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTH CENTRAL KANSAS...INCLUDING THE FOLLOWING AREAS...BUTLER...COWLEY...HARPER...HARVEY...KINGMAN...RENO... SEDGWICK AND SUMNER * UNTIL 8 AM CDT TUESDAY. * SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE WATCH AREA OVERNIGHT...AND GRADUALLY SPREAD FURTHER SOUTH ACROSS SOUTH CENTRAL KANSAS. THESE STORMS WILL CONTINUE TO PRODUCE VERY INTENSE RAINFALL RATES...WHICH COULD LEAD TO EXCESSIVE RUNOFF AND FLASH FLOODING. RAINFALL AMOUNTS OVERNIGHT COULD EXCEED 2 TO 3 INCHES IN PARTS OF THE WATCH AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. REMEMBER TO TURN AROUND...DON'T DROWN. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ KED/JMC
825 WGUS63 KICT 010742 FFAICT FLOOD WATCH NATIONAL WEATHER SERVICE WICHITA KS 242 AM CDT TUE JUL 1 2014 KSZ067>069-082-083-091>093-011300- /O.CON.KICT.FF.A.0003.000000T0000Z-140701T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO... AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 242 AM CDT TUE JUL 1 2014 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTH CENTRAL KANSAS...INCLUDING THE FOLLOWING AREAS...BUTLER...COWLEY...HARPER...HARVEY...KINGMAN...RENO... SEDGWICK AND SUMNER * UNTIL 8 AM CDT THIS MORNING. * STORMS PRODUCING HEAVY RAINFALL WILL CONTINUE THIS MORNING ACROSS SOUTH CENTRAL KANSAS. THE STRONGER STORMS WILL PRODUCE RAINFALL RATES BETWEEN 1 AND 2 INCHES PER HOUR WHICH WILL LIKELY RESULT IN FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. REMEMBER TO TURN AROUND...DON'T DROWN. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LAWSON
328 WGUS63 KICT 011034 FFAICT FLOOD WATCH NATIONAL WEATHER SERVICE WICHITA KS 534 AM CDT TUE JUL 1 2014 KSZ067>069-082-083-091>093-011145- /O.CAN.KICT.FF.A.0003.000000T0000Z-140701T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO... AUGUSTA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 534 AM CDT TUE JUL 1 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL KANSAS HAS BEEN CANCELLED. HEAVY RAIN HAS ENDED ACROSS SOUTH CENTRAL KANSAS. HOWEVER...BE SURE TO USE CAUTION WHEN DRIVING THIS MORNING AS THERE MAY STILL BE SOME MINOR FLOODING FROM OVERNIGHT HEAVY RAINS. $$ LAWSON
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 3:05 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 30, 3:05 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT MON JUN 30 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 250 PM CDT MON JUN 30 2014 UPPER TROUGHING WILL DIG SOUTHEASTWARD ACROSS THE NORTHERN PLAINS/UPPER MISSISSIPPI VALLEY THIS AFTERNOON THROUGH TUESDAY. THIS WILL ALLOW A COLD FRONT...STRETCHING FROM IOWA TO NORTHWEST KS EARLY THIS AFTERNOON...TO SINK SOUTHWARD THROUGH A VERY MOIST/UNSTABLE AIRMASS IN OUR FORECAST AREA. ISOLATED THUNDERSTORMS MAY DEVELOP NEAR THE FRONT ACROSS CENTRAL/SOUTH CENTRAL KS AFTER 22Z FROM THE COMBINATION OF CONVERGENCE/STRONG HEATING ALTHOUGH MID-LEVEL TEMPS REMAIN VERY WARM. AS THE FRONT CONTINUES TO PUSH SOUTH INTO SOUTHERN KS THIS EVENING...A PROGGED 40 KNOT SOUTHERLY LOW-LEVEL JET SHOULD INCREASE LOW-LEVEL CONVERGENCE AND MOISTURE TRANSPORT INTO THE FRONT. THIS WILL LIKELY ALLOW THUNDERTORM COVERAGE TO BECOME MORE NUMEROUS IN THE 01Z-05Z TIMEFRAME. EXTREME INSTABILITY (MLCAPES 3000-4500 J/KG) WILL BE IN PLACE LATE THIS PM/EARLY EVE...AS SLIGHTLY STRENGTHENING MID-UPPER FLOW INCREASES DEEP LAYER SHEAR TO 30-40 KNOTS. THIS SUPPORTS SEVERE MULTICELL AND SUPERCELL STRUCTURES LATE THIS PM/EARLY EVE...WITH VERY LARGE HAIL AND DAMAGING WINDS. CANNOT RULE OUT A TORNADO ALONG THE FRONT GIVEN THE EXTREME INSTABILITY. THE SEVERE THREAT SHOULD WANE LATER IN THE EVE/OVERNIGHT WITH THE MAIN THREAT BECOMING HEAVY RAIN/FLOODING. THE BROAD LOW-LEVEL JET NOSING INTO SOUTHWEST/SOUTH CENTRAL KS AND WESTERLY FLOW ALOFT COULD LEAD TO AT LEAST BRIEF STORM ECHO TRAINING IN THIS AREA...WITH WARM CLOUD DEPTHS INCREASING TO 3-4 KM AND ANOMALOUSLY HIGH PW'S OF 1.75-2.40 INCHES. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ESPECIALLY IN SW/SCNTRL KS THIS EVENING BEFORE THE LOW-LEVEL JET VEERS OUT LATE TONIGHT. THE WEAK COLD FRONT WILL PUSH SOUTH OF THE KS/OK BORDER TUESDAY INTO TUESDAY NIGHT...AS AN UNSEASONABLY DEEP UPPER TROUGH ENCOMPASSES THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. WILL HOLD ONTO LINGERING STORM CHANCES IN THE SOUTH TUESDAY MORNING...WITH CHANCES DIMINISHING TUESDAY NIGHT. DRIER WEATHER IS EXPECTED WEDNESDAY INTO THURSDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE MIDWEST. BELOW SEASONAL TEMPERATURES AND DRIER AIR WILL INFILTRATE OUR AREA BEHIND THE FRONT TUESDAY-THURSDAY. JMC .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 250 PM CDT MON JUN 30 2014 THE MEAN UPPER FLOW PATTERN WILL FEATURE BROAD UPPER RIDGING ACROSS THE SOUTHERN HALF OF THE CONUS...WITH A BELT OF QUASI-ZONAL FLOW FROM THE PACIFIC NW INTO SOUTHERN CANADA AND THE NORTHEAST CONUS. SEMI-PERSISTENT LEE TROUGHING WILL MAINTAIN SOUTHERLY FLOW OF MOISTURE/INSTABILITY NORTHWARD INTO THE CENTRAL PLAINS. THE MAIN PROSPECTS FOR STORM COMPLEXES IS PROGGED JUST NORTH/NORTHEAST OF OUR FORECAST AREA. HOWEVER...SOME LOW PROBABILITIES (20-40%) APPEAR WARRANTED FOR PARTS OF CENTRAL/SOUTHEAST KS...WITH SEASONALLY VERY WARM/HUMID CONDITIONS AREA-WIDE. JMC && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1232 PM CDT MON JUN 30 2014 THE FRONT SITUATED FROM NEAR MARYSVILLE SW TO NEAR DDC WILL CONTINUE TO DIVE TO THE SE DURING THE AFTERNOON AND EVENING. A DECENT CAP IS IN PLACE ACROSS ALL TAF LOCATIONS AND STORMS WILL FIND IT DIFFICULT TO FIRE UNTIL THE EVENING HOURS SET IN THE CAP BEGINS TO ERODE. STRONG STORMS ARE POSSIBLE...MAINLY TO THE SOUTH OF HIGHWAY 50. AT THIS TIME THE AREAL CO VERGE LOOKS TO BE RATHER EXTENSIVE AND VERY HEAVY RAINS WILL BE A MAIN ISSUE. HOWEVER...HAIL UP TO 2 INCHES AND WINDS TO NEAR 70 ARE POSSIBLE. WITH FRONTAL PASSAGE...RISING CIGS SHOULD BE NOTED WITH WINDS FROM A NORTHERLY DIRECTION. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 84 64 82 / 80 30 10 10 HUTCHINSON 67 86 62 82 / 70 20 10 10 NEWTON 68 84 62 81 / 60 20 10 10 ELDORADO 67 83 63 81 / 60 30 10 10 WINFIELD-KWLD 69 84 65 83 / 80 50 20 10 RUSSELL 63 84 58 81 / 20 10 10 0 GREAT BEND 63 84 59 81 / 30 20 10 0 SALINA 66 85 59 82 / 30 10 10 0 MCPHERSON 66 85 61 81 / 50 10 10 10 COFFEYVILLE 70 84 66 83 / 50 40 30 10 CHANUTE 69 83 64 81 / 50 30 10 10 IOLA 69 82 63 80 / 50 20 10 10 PARSONS-KPPF 70 83 65 82 / 50 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 30, 3:57 AM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 357 AM CDT MON JUN 30 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010900- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 357 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS...WITH SOUTH CENTRAL AND SOUTHEAST KANSAS HAVING THE GREATEST CHANCE TO EXPERIENCE THESE STORMS. THE STRONGER STORMS WILL BE CAPABLE OF HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH 60 MPH WINDS. IN ADDITION...HIGH RAINFALL RATES WILL BE LIKELY WITH THE STRONGER STORMS WHICH WILL LIKELY CAUSE FLOODING. HEAT INDICES FROM 100 TO 104 DEGREES ARE LIKELY THIS AFTERNOON AND EARLY EVENING OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. SOME MINOR RIVER FLOODING IS EXPECTED TODAY AND TONIGHT ALONG THE COW CREEK IN RICE AND NORTHEAST RENO COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT ACROSS SOUTHERN KANSAS AND AGAIN FOR THE WEEKEND OVER PARTS OF CENTRAL KANSAS AND THE FLINT HILLS. STRONG STORMS WILL BE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
Nearby
Flash Flood Watches in Kansas, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.